- Question from Hurting in PA: I have really bad neuropathy in both legs and fingertips from Taxol. Should my Vitamin B and magnesium levels be checked? I have also heard too much Vitamin B can cause neuropathy.
- Answers - Beth Baughman DuPree, M.D., F.A.C.S. Number one, unfortunately peripheral neuropathy is a side effect from Taxol (chemical name: paclitaxel) that many patients suffer from. In most cases, the neuropathy improves significantly as the time from treatment lengthens. I do not think that checking levels of Vitamin B and magnesium will in any way be able to help with that neuropathy. If it has been more than six months since the chemotherapy is completed and the symptoms persist, you may want to consider trying a complementary modality such as acupuncture to help treat those symptoms. I do have an occasional patient who has long-term neuropathy from the chemotherapy and I always remember to remind them that everything in life has side effects and potential risks. It's the risk that not having the Taxol therapy potentially would have increased the risk of the cancer spreading elsewhere in the body; therefore, sometimes we need to accept the long term side effects of the chemotherapy as we gain the benefit of a body that no longer has viable cancer cells within it.
- Gary Deng I don't think that checking the Vitamin B and magnesium levels would be helpful either.
On Wednesday, July 18, 2007, our Ask-the-Expert Online Conference was called Vitamins and Herbal Supplements. Gary Deng, M.D., Ph.D. and moderator Beth Baughman DuPree, M.D., F.A.C.S. answered your questions about how to safely and sensibly incorporate vitamins and supplements into your diet.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.